Study Finds High Dose Of Seizure Medication Is Warning Sign For Possible Opioid Misuse

Sep 12, 2018

New research from Duquesne University finds when a patient requests a high dose prescription for a certain epilepsy medication, it could be a warning sign of illicit drug use.

In 1993, the Food and Drug Administration approved Gabapentin to prevent seizures. Today, physicians prescribe it widely off-label for a range of conditions including nerve pain, back pain, hot flashes, anxiety and bipolar disorder.

Recent research found that Gabapentin is commonly misused, in part because it’s relatively easy to obtain. A depressant, the medication produces a drowsy, dizzy feeling which is said to be similar to alcohol or valium.

Gabapentin also enhances the euphoric effects of opioids, but data suggests using opioids and Gabapentin togther leads to a higher incidence of death.

“We’ve seen anecdotally … people will take them, crush them up and snort them,” said lead author John Tomko, a Duquesne pharmacist specializing in acute psychiatric care. 

Tomko wanted to see if higher prescription levels correlate to higher rates of abuse.

He and his team looked at urine screenings of patients prescribed more than 1,800 milligrams of Gabapentin daily, and compared those samples to samples from people on lower doses. The researchers found people taking stronger doses are nearly twice as likely to be using opioids illicitly; the chance they have hepatitis C more than doubles.

Due to these findings, Tomko said that FDA should classify Gabapentin as a controlled substance, and that it should be added to Pennsylvania’s prescription drug monitoring program.

“It will cut down on the supply because prescribers will be more aware of what they’re prescribing,” he said.

Mitch West, director of addiction medicine for Allegheny Health Network, is not associated with Tomko’s study but said the findings were "really accurate" with his own clinical experience. In his previous job at Gateway Rehab, West said he often encountered patients who were on high doses of Gabapentin.

“It would be really threatening to patients to even begin to discuss taking them off [Gabapentin],” he said. 

West said when patients stop taking Gabapentin, they can experience symptoms including increased anxiety, irritability and insomnia. 

He said he doesn't think most physicians are aware of issues around Gabapentin and its role in perpetuating addiction. 

“I don't know if it's partly because ... it's not a controlled substance, and the doctors feel safe in perscribing it," he said. "Or perhaps ... they haven't worked around enough patients with substance use disorders to see that a significant number of those patients are also abusing Gabapentin."

Like Tomko, West believes Gabapentin should be a controlled substance. 

Tomko’s findings were published this month in "The Primary Care Companion for CNS Disorders."